Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 14, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 21, 2022, 11:45 PM CDT for Atascosa County, Bexar County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2022, 11:45 PM CDT (04:45 UTC)
- Expired
- Mar 22, 2022, 12:45 AM CDT
- In force
- 60 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Atascosa County, TX, Bexar County, TX
The radar
The Austin/San Antonio radar (KEWX), 76 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 21, 3:14 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 4.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1720 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 9:31 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 21, 9:31 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 931 PM CDT Mon Mar 21 2022 .UPDATE... Due to convection still along the dryline, have extended the Tornado Watch until 1 AM, although storms are showing a weakening trend. Remainder of forecast on track. && .PREV DISCUSSION... /ISSUED 843 PM CDT Mon Mar 21 2022/ UPDATE... After an active late afternoon and early evening, the first round of showers/thunderstorms has pushed to the north and east out of the EWX CWA. Not well resolved during the late morning and early afternoon high resolution model runs, surface observations indicate that the dryline has stalled in a largely north-south direction running from Burnet to Atascosa Counties. A series of outflow boundaries, laid down by the earlier convection, is also apparent along the I-35 corridor from Williamson to Guadalupe Counties. With flow returning to the dryline, general expectation is for the dryline to be reinforced near its currently analyzed position. Beginning to slowly creep to the east through the overnight hours, showers and thunderstorms will remain possible in the moist sector east of the boundary. Given continued deep layer wind shear residing over said moist sector, chances for severe thunderstorms will continue with any convection that can become established along the dryline (particularly to the east of I-35/I-37). SPC has trimmed its day 1 outlooks eastward to account for the current position of the dryline, continuing the slight and enhanced risks east of the 35-37 corridors, as well as the moderate across portions of Bastrop, Fayette, and Lee Counties. While large hail will be the primary concern, damaging winds and isolated tornadoes cannot be ruled out, particularly right along the dryline where surface convergence is forecast to overcome the stabilizing nocturnal boundary layer. Continue to have a way to receive watch and warning information to the east of I-35/I-37 tonight. Activity should be out of our easternmost counties by the predawn hours tomorrow morning. PREV DISCUSSION... /ISSUED 705 PM CDT Mon Mar 21 2022/ UPDATE... Please see the 00Z aviation forecast discussion below. AVIATION... Convection continues mainly along and east of the I-35 corridor this evening. Based on radar trends, we will keep TSRA in the forecast for AUS for the next hour. Some re-development is possible through this evening, but will monitor radar trends before adding to the forecast at this time. Hi-res models show development should be favored east of I-35. PREV DISCUSSION... /ISSUED 308 PM CDT Mon Mar 21 2022/ UPDATE... Have updated PoP and weather grids over the next six hours, as several convective attempts have occurred across the southern Edwards Plateau and Rio Grande Plains over the last 45 minutes. Main concern continues to be east of along/east of US 281, however. PREV DISCUSSION... /ISSUED 213 PM CDT Mon Mar 21 2022/ New SHORT TERM, LONG TERM... SHORT TERM... (This evening through Tuesday) Issued at 203 PM CDT Mon Mar 21 2022 Continue to monitor the potential for severe thunderstorms this afternoon. 18Z surface observations indicate surface cyclogenesis is commencing in the Panhandle of Texas as a high-amplitude shortwave trough/closed low continues to eject into the Big Bend Region. A complex surface setup has resulted, with the infant surface low dragging a dryline that has entered Val Verde County. An elevated dry slot and attendant region of clearing skies leads the surface dryline, and has progressed to approximately a Kerrville-Uvalde- Eagle Pass line. These two regions should continue to march east in tandem through the coming hours, reaching the US 281 corridor by the mid afternoon hours. This progression will likely prove critical, as the differential surface heating occurring on either side of the retreating cloud line, combined with the dynamic forcing and steepening lapse rates aloft, will provide an impetus for the initiation of surface-based convection along/east of US 281. Latest high-res guidance concurs with this picture, suggesting that initiation is most likely to occur between 4-5 PM. Storms that do develop are then expected to push east of the I-35/I-37 corridors through 8 PM this evening. With the core of the 850 mb low level jet axis/southeasterly low level flow currently pivoting to the east of the CWA, the phasing between the highest directional wind shear and likely initiation zone appears to be slightly out of sync. Hence, the greatest hazard of concern continues to be large, potentially damaging hail up to two inches in diameter. SPC has added a moderate risk to its day one convective outlook across an area north and east of a Hallettsville- Gonzales-New Braunfels line in light of this threat, however, damaging winds and isolated tornadoes cannot be ruled out as additional threats given the remaining shear that will be present across the region. Have a way to receive watches and warnings later this afternoon as these storms move through the area. With cyclogenesis continuing over west-central Oklahoma this evening/early tonight, southerly flow will continue, particularly to the east of I-35/I-37. This could act to reinforce the surface dryline/outflow from any early evening convection, helping to encourage a second round of thunderstorms. Most likely to occur along and east of US 77, widespread severe weather is not anticipated with this potential second batch of thunderstorms. Once convection vacates the far east later tonight, a cold front will approach the area. Entering from the northwest, expect this boundary to be through the I-35 corridor by mid-morning tomorrow, and out of our far southeastern communities by the lunch hour. No precipitation is expected with the passage. Gusty northwest winds will follow the front, leading to Near Critical fire weather conditions tomorrow. Of highest concern across the Rio Grande Plains, Winter Garden Region and southern Edwards Plateau, a Fire Weather Watch has been posted accordingly. Subsequent shifts will monitor this portion of the short term closely, potentially upgrading to a Red Flag Warning if necessary. LONG TERM... (Tuesday night through next Sunday) Issued at 203 PM CDT Mon Mar 21 2022 The main story for the extended forecast will be elevated to critical fire weather conditions through at least Sunday. Dry and breezy northwesterly flow will continue on Wednesday with westerly flow is expected on Thursday. Breezy southerly flow will return Friday through Sunday without any appreciable increase in moisture expected. The most critical time period will be Wednesday and Thursday as the northwest/west winds will be the strongest with afternoon humidity values near 10-20 percent. Southerly wind speeds on Friday will be a bit less with speeds generally at or below 10 mph and only elevated to near critical fire weather conditions are expected then. Southerly speeds will be in the 15 to 20 mph range this weekend bringing back near critical to critical fire weather conditions to mainly areas west of the I35 corridor. Highs Wednesday will be in the 60s and 70s but will warm back into the 80s to near 90 for the western areas by Friday. AVIATION...18Z TAF Package This morning's low cigs and visibilities are beginning to improve at the I-35 aerodromes. DRT has fully recovered to VFR cats, with only FEW coverage near FL030 remaining. Biggest attention near-term is on the gusty winds behind a dryline at DRT this afternoon, and potential convective activity at the I-35 sites through the late afternoon/early evening hours. Only noteworthy amendment during this portion of the forecast was to remove the TEMPO +TSRA at SAT and SSF and replace with a VCTS, given less aggressive convection forecasts throughout the AM hours in Bexar County. Have preserved said TEMPO group at AUS, where convection appears more likely. Thunderstorms should move east of the I-35 terminals by the mid evening hours. Continue to watch for potential redevelopment overnight, though any additional storms will likely remain east of I-35. A cold front will pass through our aerodromes between 09 and 12Z Friday, bringing gusty northwest winds in its wake. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 54 70 44 68 43 / 70 0 0 0 0 Austin Bergstrom Intl Airport 55 71 42 68 40 / 70 - 0 0 0 New Braunfels Muni Airport 53 73 43 71 40 / 70 0 0 0 0 Burnet Muni Airport 49 65 40 66 39 / 20 0 0 0 0 Del Rio Intl Airport 51 72 44 72 43 / 0 0 0 0 0 Georgetown Muni Airport 54 68 42 67 40 / 60 0 0 0 0 Hondo Muni Airport 52 74 40 72 38 / 10 0 0 0 0 San Marcos Muni Airport 55 71 43 69 39 / 70 0 0 0 0 La Grange - Fayette Regional 61 72 44 68 41 / 60 10 0 0 0 San Antonio Intl Airport 54 72 45 70 44 / 40 0 0 0 0 Stinson Muni Airport 55 75 46 73 43 / 20 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM CDT this evening for Dimmit-Edwards- Frio-Kinney-Maverick-Real-Uvalde-Val Verde-Zavala. Fire Weather Watch from Tuesday afternoon through Tuesday evening for Dimmit-Edwards-Frio-Kinney-Maverick-Real-Uvalde-Val Verde- Zavala. && Short-Term/Aviation...04 Long-Term...04 Decision Support...Treadway
Hazardous weather outlook, Mar 21, 3:12 AM CDT, 20 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 312 AM CDT Mon Mar 21 2022 TXZ171>173-183>194-202>209-217>225-228-221000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 312 AM CDT Mon Mar 21 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Severe thunderstorms with primary threats of large hail and tornadoes are possibly this afternoon into early evening. A Red Flag Warning is in effect for the Edwards Plateau and Rio Grande Plains this afternoon. A Wind Advisory is in effect this afternoon for Val Verde and Edwards Counties. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Elevated to critical fire weather conditions are expected to continue through Saturday, mainly during the afternoon and evening hours. A Fire Weather Watch is in effect for Tuesday afternoon for the Edwards Plateau and Rio Grande Plains. Red Flag Warnings for critical fire weather conditions may be needed on additional days. Take care to prevent the start of wildfires. .SPOTTER INFORMATION STATEMENT... Please report any severe weather to the NWS.
In the hours before
Local storm report, Mar 21, 8:59 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
859 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL BEE CAVE 30.31N 97.96W
03/21/2022 E1.00 INCH TRAVIS TX PUBLIC
PUBLIC REPORT OF QUARTER SIZE HAIL NEAR BEE
CAVE.
&&
AQLocal storm report, Mar 21, 9:07 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
907 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 2 ENE MANSFIELD DAM 30.41N 97.88W
03/21/2022 E0.50 INCH TRAVIS TX PUBLIC
MPING REPORT OF HALF INCH HAIL NEAR
MANSFIELD DAM.
&&
AQLocal storm report, Mar 21, 9:12 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
912 PM CDT MON MAR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 3 ESE GEORGETOWN 30.63N 97.64W
03/21/2022 E0.75 INCH WILLIAMSON TX PUBLIC
MPING REPORT OF PENNY SIZED HAIL NEAR
GEORGETOWN.
&&
AQSpecial weather statement, Mar 21, 9:28 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
928 PM CDT Mon Mar 21 2022
TXZ173-192-220315-
Williamson TX-Travis TX-
928 PM CDT Mon Mar 21 2022
...Strong thunderstorms will impact portions of eastern Williamson
and northeastern Travis Counties through 1015 PM CDT...
At 928 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bartlett to Round Rock. Movement was
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Austin, Round Rock, Georgetown, Pflugerville, Taylor, Granger,
Windemere, Anderson Mill, Hutto, Bartlett, Thrall, Weir, Granger Dam,
Coupland, Laneport, Wells Branch, Waterloo, Jonah, Sandoval and Rices
Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CDT for south central
Texas.
&&
LAT...LON 3074 9727 3073 9727 3064 9723 3041 9738
3041 9785 3081 9745
TIME...MOT...LOC 0228Z 233DEG 33KT 3077 9736 3051 9768
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BRADYSpecial weather statement, Mar 21, 11:29 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1129 PM CDT Mon Mar 21 2022
TXZ173-191>194-208-220530-
Caldwell TX-Williamson TX-Bastrop TX-Hays TX-Lee TX-Travis TX-
1129 PM CDT Mon Mar 21 2022
...Strong thunderstorms will impact portions of southeastern
Williamson, northwestern Caldwell, southeastern Hays, southeastern
Travis, Bastrop and northwestern Lee Counties through 1230 AM CDT...
At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thorndale to near Lockhart. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Austin, San Marcos, Pflugerville, Kyle, Taylor, Buda, Lockhart,
Elgin, Bastrop, Lexington, Austin Bergstrom Int Airport, Manor,
Uhland, Mustang Ridge, Thrall, Niederwald, Fedor, Camp Swift, Circle
D-KC Estates and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 100 AM CDT for south central
Texas.
&&
LAT...LON 2994 9727 2985 9801 3060 9741 3064 9723
3046 9715 3056 9697 3054 9692 3049 9690
3047 9691 3046 9690 3046 9688 3045 9688
TIME...MOT...LOC 0428Z 251DEG 26KT 3054 9721 2991 9766
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MOSpecial weather statement, Mar 21, 11:39 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1139 PM CDT Mon Mar 21 2022
TXZ191-193-205>208-219>223-220545-
Frio TX-Guadalupe TX-Karnes TX-Comal TX-Bexar TX-Atascosa TX-
Caldwell TX-Bastrop TX-Gonzales TX-Hays TX-Wilson TX-
1139 PM CDT Mon Mar 21 2022
...Strong thunderstorms will impact portions of Caldwell,
southeastern Hays, Guadalupe, west central Karnes, southwestern
Bastrop, southeastern Frio, northwestern Gonzales, Atascosa, Wilson,
central Bexar and southeastern Comal Counties through 1245 AM CDT...
At 1139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Zorn to 9 miles south of Goldfinch.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Antonio, New Braunfels, San Marcos, Schertz, Kyle, Seguin,
Cibolo, Universal City, Live Oak, Lockhart, Pleasanton, Selma,
Floresville, Luling, Jourdanton, Poteet, Poth, Charlotte, Stockdale
and Christine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 100 AM CDT for south central
Texas.
&&
LAT...LON 3005 9718 2876 9821 2865 9896 2989 9824
TIME...MOT...LOC 0439Z 256DEG 31KT 2978 9804 2873 9887
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MOThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 7:09 PM CDT | Special Weather Statement | EWX | Caldwell | 51 min |
| Mar 21, 7:10 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Gonzales, Guadalupe | 38 min |
| Mar 21, 7:14 PM CDT | Special Weather Statement | EWX | Williamson | 46 min |
| Mar 21, 7:15 PM CDT | Tornado Warning | EWX | Lee | 15 min |
| Mar 21, 7:20 PM CDT | Special Weather Statement | EWX | Bastrop | 40 min |
| Mar 21, 7:36 PM CDT | Tornado Warning | EWX | Lee | 25 min |
| Mar 21, 7:55 PM CDT | Special Weather Statement | EWX | Williamson | 50 min |
| Mar 21, 8:00 PM CDT | Special Weather Statement | EWX | Bastrop | 45 min |
| Mar 21, 8:21 PM CDT | Special Weather Statement | EWX | Comal, Hays, Travis | 24 min |
| Mar 21, 8:37 PM CDT | Severe Thunderstorm Warning | EWX | Williamson | 23 min |
| Mar 21, 8:44 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 46 min |
| Mar 21, 8:49 PM CDT | Severe Thunderstorm Warning | EWX | Hays, Travis | 21 min |
| Mar 21, 8:51 PM CDT | Special Weather Statement | EWX | Comal, Hays | 39 min |
| Mar 21, 9:02 PM CDT | Severe Thunderstorm Warning | EWX | Williamson | 28 min |
| Mar 21, 9:28 PM CDT | Special Weather Statement | EWX | Williamson | 47 min |
| Mar 21, 11:29 PM CDT | Special Weather Statement | EWX | Bastrop, Travis | 61 min |
| Mar 21, 11:39 PM CDT | Special Weather Statement | EWX | Atascosa, Caldwell, Comal, Guadalupe, Wilson | 66 min |
| Mar 21, 11:55 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Guadalupe | 65 min |
| Mar 21, 11:58 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Gonzales, Guadalupe | 62 min |
| Mar 22, 12:09 AM CDT | Areal Flood Advisory | EWX | Atascosa, Bastrop, Bexar, Caldwell, Comal, Frio and 7 more | 3 hr |
| Mar 22, 12:11 AM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Lee, Williamson | 64 min |
| Mar 22, 12:45 AM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, Guadalupe, Hays, Lee, Travis and 1 more | 3 hr |
| Mar 22, 1:06 AM CDT | Special Weather Statement | EWX | Caldwell, Gonzales, Guadalupe, Wilson | 54 min |
| Mar 22, 1:55 AM CDT | Special Weather Statement | EWX | Fayette, Lee | 50 min |
| Mar 22, 2:24 AM CDT | Red Flag Warning | EWX | Dimmit, Edwards, Frio, Kinney, Maverick, Real and 3 more | 17 hr |
| Mar 22, 3:33 AM CDT | Special Weather Statement | EWX | DeWitt | 42 min |
| Mar 22, 4:12 AM CDT | Special Weather Statement | EWX | DeWitt, Lavaca | 48 min |
| Mar 22, 4:33 AM CDT | Special Weather Statement | EWX | DeWitt, Lavaca | 27 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.